Alert archive / Ohio / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 76, NWS Charleston, WV

July 15, 2007Jackson County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 15, 2007, 3:42 PM EDT for Jackson County, Ohio. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2007, 3:42 PM EDT (19:42 UTC)
Expired
Jul 15, 2007, 4:15 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Jackson County, OH

The radar

The Cincinnati radar (KILN), 103 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 151942
SVRRLX
OHC079-152015-
/O.NEW.KRLX.SV.W.0076.070715T1942Z-070715T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
342 PM EDT SUN JUL 15 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHEAST OHIO...

* UNTIL 415 PM EDT

* AT 338 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 16 MILES WEST OF WELLSTON...OR
  ABOUT 10 MILES SOUTHEAST OF WAVERLY...AND MOVING NORTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WELLSTON BY 410 PM EDT...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3911 8278 3915 8278 3920 8268 3913 8250
      3912 8253 3909 8257 3901 8279 3910 8279

$$

10
2 follow-up statements
000 
WWUS51 KRLX 151955
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT SUN JUL 15 2007

OHC079-152015-
/O.CON.KRLX.SV.W.0076.000000T0000Z-070715T2015Z/
JACKSON OH-
355 PM EDT SUN JUL 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR JACKSON COUNTY...

AT 353 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR COALTON...OR
ABOUT NEAR JACKSON...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COALTON AND BYER BY 405 PM EDT...
  WELLSTON BY 415 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3911 8278 3915 8278 3920 8268 3913 8250
      3912 8253 3909 8257 3901 8279 3910 8279

$$

15
000 
WWUS51 KRLX 152013
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT SUN JUL 15 2007

OHC079-152024-
/O.EXP.KRLX.SV.W.0076.000000T0000Z-070715T2015Z/
JACKSON OH-
414 PM EDT SUN JUL 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY EXPIRES AT 415
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3911 8278 3915 8278 3920 8268 3913 8250
      3912 8253 3909 8257 3901 8279 3910 8279

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:58 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 15, 1:58 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
158 PM EDT SUN JUL 15 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTHWEST THIS
AFTERNOON...BEFORE DISSOLVING OVER THE AREA TONIGHT. ANOTHER FRONT
WILL APPROACH TUESDAY AND STALL NORTH OF THE AREA TUESDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED TO INCLUDE MORE WIDESPREAD THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS CENTRAL AND SOUTHERN SECTIONS. IN ADDITION TO
SCATTERED THUNDERSTORMS DEVELOPING ACROSS THE NORTHER HALF OF OUR
AREA AHEAD OF THE WEAK COOL FRONT...VIGOROUS THUNDERSTORM COMPLEX
DEVELOPING OVER SOUTHERN OHIO WILL MOVE EASTWARD AND BE STRONG
ENOUGH TO SLIDE AT LEAST INTO CENTRAL WEST VIRGINIA BEFORE WEAKENING
BY EARLY EVENING AS HEATING ABATES.
&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
REMARKABLY CONSISTENT AND PERSISTENT PNA PATTERN CONTINUES
THROUGHOUT THE PERIOD AND WELL BEYOND.  DIFFERENCE THIS UPCOMING
WEEK FROM PREVIOUS WEEKS IS THAT EASTERN CONUS TROUGH IS NOT AS
DEEP...LEAVING AREA HANGING ON SOUTHERN EDGE OF WESTERLIES.  THIS
GIVES RISE TO FOUR EXCUSES FOR LOW LEVEL CONVERGENCE AND HENCE
CONVECTION.

FIRST IS PROXIMITY OF ASSOCIATED FRONT AND SECOND IS WEAK SHORT
WAVES ROTATING THROUGH THE BASE OF THE TROUGH AT THE RATE OF ALMOST
ONE PER DAY.  THE THIRD IS THE POSSIBILITY FOR NOCTURNAL MCS
DEVELOPMENT IN THE NW FLOW.  MCS THIS MORNING OVER MO IS UNDER
DIFFLUENT FLOW ALOFT WITH GOOD UPPER DIVERGENCE TOGETHER WITH A LOW
LEVEL FEED OF MOISTURE AND INSTABILITY.  IT IS NOT QUITE CLEAR WHEN
OR EVEN WHETHER SUCH A SET UP WILL DEVELOP UPSTREAM OF THIS AREA.
FINALLY...DAYTIME HEATING AND INSTABILITY CAN TAKE ADVANTAGE OF WEAK
SURFACE BOUNDARIES LIKE OUTFLOW BOUNDARIES FROM OTHER STORMS.

THE END RESULT IS A CHANCE FORECAST THROUGHOUT THE PERIOD WITH A
SLIGHT DEFERENCE TO THE DIURNAL SIGNAL.  MONDAY MAY BE THE QUIETEST
DAY OF THE WEEK WITH THREE OF THE FOUR AFOREMENTIONED FACTORS
MISSING...WHICH IN TURN SOMEWHAT MITIGATES THE FOURTH.  FORECAST OF
SOME DIURNAL CONVECTION...ESPECIALLY OVER HIGHER TERRAIN PER
ELEVATED HEAT SOURCE EFFECT...SEEMS REASONABLE THOUGH.

SHORT WAVE AND ASSOCIATED FRONT APPROACHES TUESDAY...WARRANTING
HIGHER CHANCE POPS MOST EVERYWHERE IN THE INCREASINGLY UNSTABLE
MOIST AXIS AHEAD OF THE APPROACHING FRONT.  WITH FRONT STALLING OUT
NORTH OF THE AREA...WE REMAIN IN THIS UNSTABLE AXIS...WITH ANOTHER
SHORT WAVE ARRIVING TOWARD DAWN WEDNESDAY.  EVEN THAT SHORT DOES NOT
PUSH FRONT THROUGH.  RATHER...WE REMAIN IN THE UNSTABLE AXIS WITH
WEAKER...PERHAPS HIGHER FREQUENCY SHORT WAVE MOVING THROUGH UNTIL
PERHAPS A STRONGER ONE ARRIVES LATE IN THE WEEK.

SHORT WAVE EARLY WEDNESDAY MORNING COULD MANIFEST IN THE FORM OF A
NOCTURNAL MCS GIVEN THE OVERALL PATTERN ALTHOUGH THE UPSTREAM LOW
LEVEL FEED IS SOMEWHAT MARGINAL AT BEST AT LESS THAN 20 KTS.
NONETHELESS...THE DOOR REMAINS OPEN FOR THIS SORT OF ACTIVITY
THROUGH MUCH OF THE BALANCE OF THE WEEK.

TOOK HIGH TEMPERATURES BACK UP MONDAY GIVEN AMPLE SUNSHINE WELL OUT
AHEAD OF THE NEXT APPROACHING SHORT WAVE...AM IN AGREEMENT WITH MOST
OF THE GUIDANCE.  LITTLE CHANGES TO TEMPERATURES AND DEW POINTS
OTHERWISE WITH NO APPRECIABLE CHANGE OF AIR MASS DESPITE PROXIMITY
OF FRONT AT TIMES.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THERE IS STILL PLENTY OF SPREAD IN THE MODELS...BUT A MORE CONSENSUS
HAS FORMED TOWARD A SHARPENING EAST COAST TROUGH BY NEXT
WEEKEND...RESULTING EVENTUALLY IN COOLER TEMPERATURES AND BUILDING
HIGH PRESSURE BY THE END OF THE PERIOD. UP UNTIL THAT POINT
HOWEVER...THE CWA REMAINS ON THE SOUTHERN EDGE OF THE SHORTWAVE
PARADE THAT WILL RIDE THROUGH THE WESTERLIES.

WAVES WILL RUN ALONG NEARLY STATIONARY FRONT. AT THIS TIME...LOOKS
LIKE THE FRONT WILL SHIFT SLIGHTLY NORTHWARD DURING THE THURSDAY
AFTERNOON TO FRIDAY MORNING PERIOD...WHICH WILL FOCUS CONVECTION
FARTHER NORTH AND MAY CAUSE A LULL IN ACTIVITY. THE QUESTION THEN
BECOMES WHEN THE NEXT DIGGING WAVE WILL SEND A FRONT AND BETTER
THUNDER CHANCES BACK SOUTH ACROSS OUR AREA.

DESPITE OVERALL BIG PICTURE GETTING SOME SORT OF CONSENSUS...DETAILS
OF THE PATTERN BECOME PROGRESSIVELY MORE MUDDLED LATER IN THE
PERIOD. 12Z GFS IS ALREADY DELAYING THE FINAL DIGGING TROUGH BY
ALMOST 24 HOURS...BUT FOR NOW PREFER THE TIMING OFFERED BY 00Z ECMWF
AND PREVIOUS GFS RUNS...WITH THE DIGGING TROUGH/FRONTAL PASSAGE LATE
FRIDAY AFTERNOON INTO FRIDAY NIGHT. EVEN SO...I ACCEPTED HIGHEST
POPS IN THIS TIME PERIOD OF ONLY IN THE LOW 40S AS SUGGESTED BY
HPC...GIVEN TIMING UNCERTAINTIES. WITH UNUSUAL /FOR THIS TIME OF
YEAR/ AMPLIFIED NATURE OF THE PATTERN...IT MAY BE SLOW TO PROGRESS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
18Z SUNDAY THROUGH  18Z MONDAY...
UPDATED TO INCLUDE MORE WIDESPREAD THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON AND IN THE TAFS EXCEPT FOR BKW. STILL VFR OUTSIDE
THUNDERSTORMS.
TONIGHT...WILL SEE A RATHER QUICK END TO THE CONVECTION EARLY...BUT
EXPECT GENERALLY MVFR VSBY BY 06Z IN THE SOUPY AIRMASS...AND IFR
WHERE IT WILL HAVE RAINED THIS AFTERNOON...MOST LIKELY AT
PKB...CKB...AND ESPECIALLY AT EKN.

AVIATION OUTLOOK MONDAY AFTERNOON THROUGH THURSDAY...TSTMS ARE PSBL
NEARLY EVERY DAY...WHICH COULD BRING IFR WX.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV
NEAR TERM...JMV
SHORT TERM...TRM
LONG TERM...MDP
AVIATION...JMV
Hazardous weather outlook, Jul 15, 3:07 AM EDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
307 AM EDT SUN JUL 15 2007

KYZ101>103-105-OHZ083>087-WVZ005>007-160715-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-
307 AM EDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT PASSES DURING THE AFTERNOON HOURS. THIS WILL
LEAD TO THUNDERSTORMS...SOME OF WHICH COULD PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

OHZ066-067-075-076-VAZ003-004-WVZ008>011-013>020-024>040-046-047-
160715-
PERRY-MORGAN-ATHENS-WASHINGTON-DICKENSON-BUCHANAN-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
307 AM EDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 2:59 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
259 PM EDT SUN JUL 15 2007

WVZ020-151930-
DODDRIDGE WV-
255 PM EDT SUN JUL 15 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 255 PM EDT...A STRONG THUNDERSTORM WAS OVER WEST CENTRAL DODDRIDGE
COUNTY...OR ABOUT 10 MILES NORTHEAST OF HARRISVILLE...MOVING EAST AT
30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... CENTER
  POINT...SMITHBURG...SEDALIA...CANTON AND WEST UNION.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL
POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Special weather statement, Jul 15, 3:26 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
326 PM EDT SUN JUL 15 2007

OHZ083-084-152000-
VINTON OH-JACKSON OH-
326 PM EDT SUN JUL 15 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 326 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 8 MILES
WEST OF WAVERLY TO 22 MILES WEST OF WEST PORTSMOUTH...MOVING EAST AT
45 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... PETERSBURG...CREOLA...BYER...ALLENSVILLE...WELLSTON AND
  MCARTHUR.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND MARBLE SIZE HAIL ARE
ALL POSSIBLE WITH THESE STORMS.  ALSO...EXPECT 15 TO 30 MINUTES
DOWNPOURS PRODUCING ONE HALF TO ONE INCH OF RAIN.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Special weather statement, Jul 15, 3:38 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
338 PM EDT SUN JUL 15 2007

WVZ031-040-152015-
HARRISON WV-BARBOUR WV-
338 PM EDT SUN JUL 15 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 338 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED OVER
STONEWOOD...MOVING EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... WOLF SUMMIT...CENTURY...WEST MILFORD...NUTTER FORT...
  LOST CREEK AND CLARKSBURG.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND MARBLE SIZE HAIL ARE ALL
POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:49 PM EDTSevere Thunderstorm WarningRLXAthens26 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.